Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 1, NWS Billings, MT

March 12, 2012Sheridan County, Wyoming; 17 counties in Montana

NWS Billings, MT issued this red flag warning at Mar 12, 2012, 3:59 PM MDT for Sheridan County, Wyoming; 17 counties in Montana. It took effect at Mar 13, 2012, 9:00 AM MDT. It was in force for 15 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 12, 2012, 3:59 PM MDT (21:59 UTC)
In effect from
Mar 13, 2012, 9:00 AM MDT
Expired
Mar 13, 2012, 11:56 PM MDT
In force
15 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Sheridan County, WY

The radar

The Billings radar (KBLX), 38 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 10:45 AM MDTNON-TSTM WND GST 615 Wnw Cameron, MT
Mar 13, 12:15 PM MDTNON-TSTM WND GST 62Three Forks, MTWIND GUST OF 62 MPH MEASURED AT THREE FORKS.
Mar 13, 2:10 PM MDTNON-TSTM WND GST 723 Nw Amsterdam, MT
Mar 13, 2:30 PM MDTNON-TSTM WND GST 611 Sw Three Forks, MT
Mar 13, 2:42 PM MDTNON-TSTM WND GST 65W Pine Creek, MTHIGHEST GUST
Mar 13, 5:50 PM MDTNON-TSTM WND GST 581 Se Roscoe, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WWUS85 KBYZ 122159
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
359 PM MDT MON MAR 12 2012

MTZ124>133-WYZ274-131200-
/O.NEW.KBYZ.FW.W.0001.120313T1500Z-120314T0600Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
359 PM MDT MON MAR 12 2012

...RED FLAG WARNING IN EFFECT FROM 9 AM TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT FOR LOW HUMIDITIES...NEAR RECORD TEMPERATURES...AND 
STRONG GUSTY WINDS FOR MOST OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST
MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH
CENTRAL WYOMING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT. 

* AFFECTED AREA...IN MONTANA...FIRE ZONES...124...125...126...127
  128...129...130...131 132...133 

  IN WYOMING...FIRE ZONE....274

* IMPACTS...STRONG WINDS...LOW HUMIDITY AND NEAR RECORD HIGH
  TEMPERATURES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS IN
  GRASSLAND AREAS BY TUESDAY AFTERNOON AND EVENING.

* WIND...SOUTHWEST 20 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL BE
  COMMON TUESDAY AFTERNOON THROUGH EARLY EVENING.

* HUMIDITY...EXPECTED TO DROP AS LOW AS 10 TO 20 PERCENT. 

* TEMPERATURES...IN THE 60S TO LOWER 70S. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
4 follow-up statements
920 
WWUS85 KBYZ 131041
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
441 AM MDT TUE MAR 13 2012

MTZ123-140000-
/O.EXA.KBYZ.FW.W.0001.120313T1500Z-120314T0600Z/
GALLATIN NATIONAL FOREST-
441 AM MDT TUE MAR 13 2012

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT
MDT TONIGHT FOR AREAS BELOW 5000 FEET IN PARK COUNTY FOR LOW
HUMIDITIES...VERY WARM TEMPERATURES...STRONG GUSTY WINDS...AND WIND SHIFT
WITH A COLD FRONT FOR PARTS OF SOUTH CENTRAL MONTANA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING FOR AREAS BELOW 5000 FEET IN PARK COUNTY...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO MIDNIGHT MDT TONIGHT.

* AFFECTED AREA...IN MONTANA...FIRE ZONE....123 

* IMPACTS...STRONG WIND GUSTS MAY CAUSE POWER LINE DAMAGE WHICH
  COULD INITIATE FIRE ACTIVITY. COMBINATION OF STRONG WINDS...LOW
  RELATIVE HUMIDITIES AND DRY GRASSES WILL MAKE FIRE CONTAINMENT
  VERY DIFFICULT TODAY. 

* COLD FRONT...COLD FRONT WILL MOVE THROUGH THE AREA BETWEEN 9 PM
  AND MIDNIGHT TONIGHT...SHIFTING WINDS FROM SOUTHWEST TO
  NORTHWEST. 

* WIND...SOUTHWEST 35 TO 50 MPH WITH GUSTS UP TO 70 MPH. WINDS
  SHIFTING TO THE NORTHWEST BEHIND COLD FRONT. STRONGEST WINDS
  WILL OCCUR IN THE LIVINGSTON VICINITY...WITH SLIGHTLY WEAKER
  WINDS IN THE PARADISE AND SHIELDS VALLEYS.

* HUMIDITY...15 TO 22 PERCENT.

* TEMPERATURES...64 TO 69 DEGREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ124>133-WYZ274-140000-
/O.CON.KBYZ.FW.W.0001.120313T1500Z-120314T0600Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
441 AM MDT TUE MAR 13 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT FOR LOW HUMIDITIES...HOT TEMPERATURES...
STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD FRONT FOR MOST OF
SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST MONTANA...PARTS OF
NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...124...125...126...127
                                            128...129...130...131 
                                            132...133
                  IN WYOMING...FIRE ZONE....274

* IMPACTS...STRONG WIND GUSTS MAY CAUSE POWER LINE DAMAGE WHICH
  COULD INITIATE FIRE ACTIVITY. COMBINATION OF STRONG WINDS...LOW
  RELATIVE HUMIDITIES AND DRY GRASSES WILL MAKE FIRE CONTAINMENT
  VERY DIFFICULT TODAY. 

* COLD FRONT...COLD FRONT WILL MOVE THROUGH THE AREA BETWEEN 9 PM
  AND MIDNIGHT TONIGHT...SHIFTING WINDS FROM SOUTHWEST TO NORTH. 

* WIND...SOUTHWEST WINDS 35 TO 50 MPH WITH GUSTS OF 60 TO 70 MPH
  FOR ZONES 124 THROUGH 127. SOUTH TO SOUTHWEST WINDS 20 TO 35 MPH
  WITH GUSTS 35 TO 50 MPH FOR THE REST OF THE DISTRICT.

* HUMIDITY...TEENS.

* TEMPERATURES...65 TO 75 DEGREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
493 
WWUS85 KBYZ 132154
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
354 PM MDT TUE MAR 13 2012

MTZ124>133-WYZ274-140600-
/O.CON.KBYZ.FW.W.0001.000000T0000Z-120314T0600Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
354 PM MDT TUE MAR 13 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...HOT TEMPERATURES...STRONG GUSTY WINDS...AND
WIND SHIFT WITH A COLD FRONT FOR MOST OF SOUTH CENTRAL MONTANA...
ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND
PARTS OF NORTH CENTRAL WYOMING...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...124...125...126...127
                                            128...129...130...
131
                                            132...133
                  IN WYOMING...FIRE ZONE....274

* CURRENT CONDITIONS...SOUTHWEST WINDS OF 30 TO 50 MPH HAVE
  DEVELOPED AND WIND GUSTS OF 60 MPH WILL BE POSSIBLE THROUGH THIS
  EVENING. HUMIDITIES RANGE FROM 12 TO 18 PERCENT. 

* IMPACTS...COMBINATION OF STRONG WINDS... LOW RELATIVE HUMIDITIES
  AND DRY GRASSES WILL MAKE FIRE CONTAINMENT VERY DIFFICULT THIS
  AFTERNOON AND EVENING.

* COLD FRONT...COLD FRONT WILL MOVE THROUGH THE AREA BETWEEN 9 
  PM AND MIDNIGHT TONIGHT...SHIFTING WINDS FROM SOUTHWEST TO 
  NORTH. 

* WIND...SOUTHWEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. GUSTS 
  TO 75 MPH ALONG THE FOOTHILLS.

* HUMIDITY...AS LOW AS 12 PERCENT.

* TEMPERATURES...IN THE UPPER 60S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ123-140600-
/O.CON.KBYZ.FW.W.0001.000000T0000Z-120314T0600Z/
GALLATIN NATIONAL FOREST-
354 PM MDT TUE MAR 13 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...HOT TEMPERATURES...STRONG GUSTY WINDS...AND
WIND SHIFT WITH A COLD FRONT FOR PARTS OF SOUTH CENTRAL MONTANA...

* AFFECTED AREA...IN MONTANA...FIRE ZONE....123

* IMPACTS...COMBINATION OF STRONG WINDS... LOW RELATIVE HUMIDITIES
  AND DRY GRASSES WILL MAKE FIRE CONTAINMENT VERY DIFFICULT THIS
  AFTERNOON AND EVENING.

* COLD FRONT...COLD FRONT WILL MOVE THROUGH THE AREA BETWEEN 9 
  PM AND MIDNIGHT TONIGHT...SHIFTING WINDS FROM SOUTHWEST TO 
  NORTHWEST. 

* WIND...SOUTHWEST 35 TO 45 MPH WITH GUSTS UP TO 70 MPH.

* HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE LOWER 50S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
663 
WWUS85 KBYZ 140330
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
930 PM MDT TUE MAR 13 2012

MTZ123>129-WYZ274-140430-
/O.CAN.KBYZ.FW.W.0001.000000T0000Z-120314T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-
BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-SHERIDAN COUNTY-
930 PM MDT TUE MAR 13 2012

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES...HOT
TEMPERATURES...STRONG GUSTY WINDS FOR ALL OF SOUTH CENTRAL MONTANA
AND PARTS OF NORTH CENTRAL WYOMING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING. 

WINDS ARE SLOWLY DECREASING ACROSS THE AREA AND HUMIDITIES HAVE
RISEN INTO THE 25 TO 40 PERCENT RANGE THIS EVENING.
THEREFORE...CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER
EXPECTED AND THE RED FLAG WARNING HAS BEEN CANCELLED. A COLD
FRONT MOVING ACROSS THE AREA WILL BRING A WIND SHIFT BUT WINDS
WILL ONLY BE IN THE 15 TO 25 MPH RANGE.


$$

MTZ130>133-140600-
/O.CON.KBYZ.FW.W.0001.000000T0000Z-120314T0600Z/
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
930 PM MDT TUE MAR 13 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A 
COLD FRONT FOR ALL OF SOUTHEAST MONTANA AND PARTS OF NORTHWEST 
SOUTH DAKOTA...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...130...131...132...133

* CURRENT CONDITIONS...SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS
  TO 45 MPH WILL BE POSSIBLE THROUGH THE EVENING. HUMIDITIES WILL RANGE
  FROM 12 TO 18 PERCENT.

* IMPACTS...COMBINATION OF STRONG WINDS... LOW RELATIVE HUMIDITIES
  AND DRY GRASSES WILL MAKE FIRE CONTAINMENT VERY DIFFICULT THIS EVENING.

* COLD FRONT...COLD FRONT WILL MOVE THROUGH THE AREA BETWEEN 10 PM
  AND MIDNIGHT...SHIFTING WINDS FROM SOUTHWEST TO NORTHWEST.

* WIND...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
723 
WWUS85 KBYZ 140556
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1156 PM MDT TUE MAR 13 2012

MTZ130>133-140700-
/O.CAN.KBYZ.FW.W.0001.000000T0000Z-120314T0600Z/
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
1156 PM MDT TUE MAR 13 2012

...RED FLAG WARNING IS CANCELLED FOR FOR ALL OF
SOUTHEAST MONTANA AND PARTS OF NORTHWEST SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING. 

A COLD FRONT HAS MOVED THROUGH THE AREA WITH RELATIVE HUMIDITIES
CLIMBING TOWARD 40 PERCENT IN MOST LOCATIONS. NORTHWEST WINDS
BEHIND THE FRONT WILL REMAIN GUSTY WITH OCCASIONAL GUSTS OVER 35
MPH INTO THE EARLY MORNING HOURS. HOWEVER...WITH HIGHER RELATIVE
HUMIDITIES ACROSS THE AREA FIRE CONDITIONS ARE NO LONGER CRITICAL
AND THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Mar 12, 3:21 PM MDT, 38 minutes earlier.

Area forecast discussion, Mar 12, 3:21 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
321 PM MDT MON MAR 12 2012

.SHORT TERM...VALID FOR TUE AND WED...

LOW AMPLITUDE RIDGE OVER OUR REGION TODAY WITH A MODERATING AIR
MASS SO RELATIVELY QUIET WEATHER EXPECTED THROUGH MOST OF THE
NIGHT. SOME UNSEASONAL WEATHER IS ON TAP AGAIN FOR TUESDAY. THIS
WILL PRODUCE SEVERAL ISSUES FOR THIS FORECAST PACKAGE INCLUDING
WINDS AND FIRE WEATHER. MODELS ARE IN GENERALLY GOOD AGREEMENT SO
ONLY A FEW DETAILS ARE IN QUESTION.

FOR TONIGHT...SOUTHWEST WINDS WILL REMAIN BRISK IN THE LIVINGSTON
AND NYE AREAS BUT GAP FLOW MAY BE HARD TO COME BY AS ANY STABLE
LAYER AT MOUNTAIN TOP LEVEL IS WEAK AND FORMS LATE. THIS WILL
NEED TO BE MONITORED BY THE EVENING SHIFT.

A STORM SYSTEM CURRENTLY OFF THE BRITISH COLUMBIA COAST WILL TRACK
THROUGH THE PACIFIC NORTHWEST AND LIFT NE INTO CANADA THROUGH
TUESDAY NIGHT. AHEAD OF THIS SYSTEM WE WILL SEE PRE FRONTAL
WARMING AND STRONG MIXING. 700MB WINDS IN THE WEST REACH 60+ KTS
TUESDAY AFTERNOON. I AM EXPECTING A VERY WELL MIXED ATMOSPHERE BY
AFTERNOON DESPITE SOME CLOUD COVER...SO WIND GUSTS UP TO 65 MPH
ARE QUITE POSSIBLE IN LIVINGSTON AND FROM NYE TO REED POINT AND
BIG TIMBER. WILL THEREFORE ISSUE A WIND ADVISORY FOR THESE
LOCATIONS. WIND GUSTS TO 50 MPH ARE POSSIBLE FROM BILLINGS TO
ROUNDUP AND WEST AS WELL FOR TOMORROW AFTERNOON.

THE OTHER MAIN CONCERN FOR TOMORROW IS THE LOW HUMIDITIES AND NEAR
RECORD TEMPERATURES PLUS THE WIND...RESULTING IN DANGEROUS FIRE
WEATHER CONDITIONS. CALLS AROUND THE AREA INDICATE THE GRASSLANDS
ARE DRY AT THE LOWER ELEVATIONS. WILL THEREFORE ISSUE A RED FLAG
FOR TOMORROW FOR MOST OF THE AREA FROM 15Z TO 06Z.

AS THE SYSTEM ZIPS BY TO OUR NORTH TOMORROW EVENING IT WILL DRAG
A COLD FRONT ACROSS OUR FORECAST AREA. AS A FRAME OF
REFERENCE...FRONTAL PASSAGE IN BILLINGS IS CURRENTLY EXPECTED TO
BE AROUND MIDNIGHT GIVE OR TAKE AN HOUR.

AS FOR PRECIPITATION CHANCES...SOUTHWESTERLY FLOW AHEAD OF THE
COLD FRONT WILL PRODUCE SOME MOISTURE AND LIFT ACROSS THE SW
MOUNTAINS BY LATE TOMORROW THROUGH WEDNESDAY EVENING. THREE TO SIX
INCHES IN THE HIGH COUNTRY LOOKS REASONABLE. THE LOWER ELEVATIONS
WILL BE TO WARM OVERALL EVEN IF THEY SEE SOME SNOW SHOWERS FOR ANY
ACCUMULATION. WEDNESDAY...EASTERLY UPSLOPE INTO THE SNOWIES AND
AND SW MOUNTAINS MAY RESULT IN SOME LIGHT PRECIPITATION...BUT THE
MOISTURE LOOKS SHALLOW MOST OF THE TIME ON CROSS SECTIONS AND
BELOW THE DENDRITIC LAYER FOR A GOOD PORTION OF THE DAY. SO
SIGNIFICANT PRECIPITATION NOT EXPECTED. BT

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

THERE CONTINUES TO BE GOOD MODEL AGREEMENT THROUGH FRIDAY...BEFORE
THE MODELS DISAGREE ABOUT THE EVOLUTION OF A PACIFIC TROUGH THAT
WILL AFFECT THE AREA OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

SOUTHWESTERLY FLOW ALOFT WILL RETURN ACROSS THE AREA FOR THURSDAY
AND FRIDAY. THIS WILL VEER THE LOW LEVEL WINDS...PROMOTING WARM
AIR ADVECTION WITH SOUTHWESTERLY DOWNSLOPE FLOW BOTH DAYS. 850 MB
TEMPS ARE PROGGED TO BE +10 TO +12 C ON THURSDAY AND +12 TO +17 C
ON FRIDAY. THIS SUGGESTS SURFACE TEMPERATURES WILL BE WELL ABOVE
NORMAL AND MAY ACTUALLY CHALLENGE RECORD VALUES ON
THURSDAY...WHICH ARE 70F IN BILLINGS AND 72F IN MILES CITY.
STRONGER WINDS WILL ALSO BE POSSIBLE STARTING THURSDAY AFTERNOON
AND EVENING THROUGH FRIDAY AS A STRONG PRESSURE GRADIENT SETS UP
ACROSS THE REGION IN RESPONSE TO THE APPROACHING PACIFIC TROUGH.
THIS APPEARS TO BE A FAVORED SETUP FOR GAP FLOW WINDS NEAR
LIVINGSTON ON FRIDAY MORNING BEFORE TRANSITION TO GUSTY MIXED
WINDS FROM BILLINGS WEST DURING THE DAY ON FRIDAY.

THE UNCERTAIN PORTION OF THE FORECAST COMMENCES ON SATURDAY AS
THE GFS AND ECMWF DO NOT HANDLE THE TIMING OF THE APPROACHING
PACIFIC TROUGH SIMILARLY. THE GFS IS MUCH QUICKER WITH THE TIMING
OF THE TROUGH AS IT APPEARS TO DE-AMPLIFY THE RIDGE OVER THE
EASTERN CONUS MORE READILY THAN THE ECMWF. THIS IS A FAIRLY
SIGNIFICANT DISCREPANCY IN THE MODELS AS THE GFS BRINGS THE TROUGH
AND ASSOCIATED COLD FRONT ACROSS THE AREA EARLY SATURDAY
MORNING...WHILE THE ECMWF BRINGS THE COLD FRONT ACROSS THE AREA
DURING THE DAY ON SUNDAY. THEREFORE THE TEMPERATURE FORECAST ON
SATURDAY COULD RANGE FROM NEAR 70 ACROSS THE PLAINS IF THE ECMWF
VERIFIES...TO CLOSER TO 50 ACROSS THE PLAINS IF THE GFS VERIFIES.
FOR NOW...THE THINKING IS TO LEAN TOWARD THE ECMWF FOR SATURDAYS
HIGH TEMPERATURES...ALTHOUGH STILL PLAYING IT CONSERVATIVELY. THE
LAST SEVERAL RUNS OF THE GFS HAVE BEEN TRENDING TOWARD A MORE
AMPLIFIED AND SLOWER TROUGH...DELAYING THE TIMING OF THE COLD
FRONT. DESPITE THE EXACT TIMING OF THE SYSTEM...TEMPERATURES WILL
RETURN TO CLOSER TO NORMAL VALUES BY EARLY NEXT WEEK. ALSO DUE TO
THE UNCERTAIN DETAILS OF TIMING...MOISTURE AND DYNAMICAL
FORCING...IT IS HARD TO PIN DOWN WHEN OR HOW MUCH PRECIPITATION
THE AREA MIGHT RECEIVE FROM THIS SYSTEM. HOWEVER...SINCE THE
MODELS AGREE ON A BROAD AND MOIST PACIFIC TROUGH AFFECTING THE
REGION AT SOME POINT BY EARLY NEXT WEEK HAVE ELECTED TO KEEP
SLIGHT CHANCE POPS ACROSS MUCH OF THE AREA STARTING SATURDAY
THROUGH EARLY NEXT WEEK...ESPECIALLY FOR THE MOUNTAINS. CHURCH

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD. GUSTY
WINDS WILL CONTINUE TO IMPACT AREA TERMINALS. THE STRONGEST WINDS
WILL IMPACT KLVM TUESDAY AFTERNOON/EVENING. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 040/068 035/059 042/068 044/068 040/054 031/053 029/043
    00/N    22/W    00/B    11/B    22/W    23/W    32/W
LVM 042/061 031/053 037/063 037/061 032/048 024/048 024/040
    00/N    43/W    00/B    12/T    22/W    23/W    32/J
HDN 036/070 033/062 037/070 041/071 040/056 033/056 028/046
    00/N    21/B    00/B    00/B    22/W    22/W    22/W
MLS 036/072 035/057 037/070 045/072 044/058 034/054 030/047
    00/U    01/B    00/B    00/U    22/W    22/W    22/W
4BQ 035/072 034/062 038/069 042/071 044/058 035/056 033/047
    00/N    00/B    00/U    00/U    22/W    22/W    22/W
BHK 033/073 032/058 036/068 044/071 044/060 035/054 032/045
    00/U    00/B    00/U    00/U    22/W    22/W    22/W
SHR 034/068 032/058 035/065 039/067 037/053 030/053 027/045
    00/B    10/B    00/B    00/B    22/W    23/W    33/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY FOR
      ZONES 41-65-66.
     FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
      TUESDAY EVENING FOR ZONE 117.
     RED FLAG WARNING IN EFFECT FROM 9 AM TUESDAY TO MIDNIGHT MDT
      TUESDAY NIGHT FOR ZONES 124>133.
WY...RED FLAG WARNING IN EFFECT FROM 9 AM TUESDAY TO MIDNIGHT MDT
      TUESDAY NIGHT FOR ZONE 274.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 12, 3:44 PM MDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT MON MAR 12 2012

MTZ028>042-056>058-063>068-WYZ098-099-132145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
344 PM MDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG GUSTY WINDS WILL IMPACT THE FORECAST AREA ON TUESDAY. A
WIND ADVISORY HAS BEEN ISSUED FOR LIVINGSTON...BIG TIMBER AND NYE.
MOTORISTS ALONG INTERSTATE 90 FROM LIVINGSTON TO REED POINT AND
THE LOCAL ROADS FROM NYE TO FISHTAIL SHOULD USE EXTREME CAUTION
TUESDAY AFTERNOON AS GUSTS TO 65 MPH ARE EXPECTED.

STRONG WINDS AND DRY CONDITIONS WILL ALSO RESULT IN CRITICAL FIRE
WEATHER CONDITIONS. A RED FLAG WARNING HAS BEEN ISSUED FOR MOST OF
THE LOWER ELEVATIONS ACROSS SOUTHEAST MONTANA AND NORTH CENTRAL
WYOMING FROM TUESDAY MORNING THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:44 PM MDTWind AdvisoryBYZPark, Stillwater, Sweet Grass22 hr

Nearby

Red Flag Warnings in Montana, 2012Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.